From Arizona, USA:
Our daughter (age 12) takes only 7 units of insulin a day now (diagnosed about a year ago). She recently had an episode of insulin shock so we lowered her insulin doses on our own and she is doing fine. However, I realize there are antibodies created through the use of insulin, and worry that if we lowered the insulin too much the antibodies would create a problem for her later. Can lowering insulin units allow antibodies to build up and fight against insulin in the future?
I encourage people to write to me so that I can gather data on how we might elongate the honeymoon period.
Anti-insulin antibodies appear in the bloodstream usually months before clinical diabetes is apparent. Unlike the other antibodies that characterise the immunological disorder that is Type 1 Diabetes, anti-insulin antibodies tend to disappear slowly after exogenous insulin is started. There is also no evidence from the study of islet cell cultures that anti-insulin antibodies impair their function or affect the biological action of insulin. There was even one study, several years ago, which suggested that control was slightly improved by the prescence of antibodies.
Thus insulin and diet and activity need to be adjusted with the help of your diabetic care team to ensure that blood sugars are kept at levels as near normal as possible. It would be a mistake to maintain higher insulin doses than were neccessary because of concern for anti-insulin antibody levels.
Original posting 20 Sep 96
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.